Blood Clots: New Adverse Event With First Infusion of Obinutuzumab for CLL?
Posted: Thursday, March 4, 2021
The adverse event of nonovert disseminated intravascular coagulopathy has been newly described in conjunction with the initial infusion of obinutuzumab for chronic lymphocytic leukemia (CLL). The results of a small study, published as a letter to the editor in Hematological Oncology, identify a specific subgroup of patients who may need special clinical management this side effect in this clinical scenario, wrote Luca Laurenti, MD, of Università Cattolica del Sacro Cuore, Rome, and colleagues.
The team retrospectively analyzed a cohort of 13 patients with CLL receiving a front-line regimen of obinutuzumab plus chlorambucil; 6 of them experienced this nonovert disseminated intravascular coagulopathy. “Infusion‐related reactions are among the worst complications of obinutuzumab administration and occur predominantly during the first infusion,” noted the researchers. Although this coagulopathy was subclinical and self‐limited in all six patients, and none required any intervention (except the suspension of anticoagulant therapy in one patient), commonalities did emerge in the affected group: All six had a platelet count higher than 100 × 109/L, which was the case in just one of the other seven patients (P = .019). The patients with nonovert disseminated intravascular coagulopathy trended toward having lower lymphocyte counts and higher CD20 expression.
“The pathogenesis of the obinutuzumab‐related nonovert disseminated intravascular coagulopathy could be related to the consumption of the platelets after the lysis of lymphocytes, probably triggered by the damage-associated molecular patterns,” hypothesized Dr. Laurenti and co-investigators. Extracellular cell-free DNA could be the trigger for coagulation activation. Still, studies in larger cohorts of patients with CLL receiving their first infusions of obinutuzumab would further determine why some develop coagulopathy, and others do not.
Disclosure: The study authors reported no conflicts of interest.